Alert archive / North Dakota / Flash Flood Warnings in 2018

Flash Flood Warning 7, NWS Bismarck, ND

July 4, 2018Emmons County, North Dakota

NWS Bismarck, ND issued this flash flood warning at Jul 4, 2018, 1:38 AM CDT for Emmons County, North Dakota. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2018, 1:38 AM CDT (06:38 UTC)
Expired
Jul 4, 2018, 7:00 AM CDT
In force
5 hr
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Flood severity
None

County Emmons County, ND

The radar

The Bismarck radar (KBIS), 78 km from the middle of the area, began a volume at 06:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 6.6 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1282 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1282 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1250 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

910 
WGUS53 KBIS 040638
FFWBIS
NDC029-041230-
/O.NEW.KBIS.FF.W.0007.180704T0638Z-180704T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Bismarck ND
138 AM CDT WED JUL 4 2018

The National Weather Service in Bismarck has issued a

* Flash Flood Warning for...
  Emmons County in south central North Dakota...

* Until 730 AM CDT.

* At 136 AM CDT, local law enforcement reported thunderstorms
  producing heavy rain across Emmons County, which has resulted in
  street flooding in Linton. Radar estimates that up to two inches
  of rain has fallen across parts of Emmons County. Up to an
  additional inch of rainfall may fall.

* Some locations that will experience flooding include...
  Linton, Strasburg, Westfield, Temvik, Beaver Bay Recreation Area
  and Hull.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4597 10051 4608 10059 4632 10055 4650 10009
      4631 9992 4594 10013 4594 10050

$$

CJS/JPM
2 follow-up statements
560 
WGUS73 KBIS 040802
FFSBIS

Flash Flood Statement
National Weather Service Bismarck ND
302 AM CDT WED JUL 4 2018

NDC029-041230-
/O.CON.KBIS.FF.W.0007.000000T0000Z-180704T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Emmons ND-
302 AM CDT WED JUL 4 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 AM CDT FOR
EMMONS COUNTY...

Earlier this morning law enforcement reported flash flooding around 
Linton.  Just before 300 AM thunderstorms were ending over the area 
but a larger area of rain was moving in from the west. Rain will 
continue to fall over the warned area through 400 AM and runoff will 
continue to cause flooding.

Some locations that will experience flooding include...
Linton, Strasburg, Westfield, Temvik, Beaver Bay Recreation Area and
Hull.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding. Do not drive into water!

&&

LAT...LON 4597 10051 4608 10059 4632 10055 4650 10009
      4631 9992 4594 10013 4594 10050

$$

JP MARTIN
996 
WGUS73 KBIS 041200
FFSBIS

Flash Flood Statement
National Weather Service Bismarck ND
700 AM CDT WED JUL 4 2018

NDC029-041210-
/O.CAN.KBIS.FF.W.0007.000000T0000Z-180704T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Emmons ND-
700 AM CDT WED JUL 4 2018

...THE FLASH FLOOD WARNING FOR EMMONS COUNTY IS CANCELLED...

The heavy rain has ended. Flood waters have receded. Flooding is no 
longer expected to pose a threat.

LAT...LON 4597 10051 4608 10059 4632 10055 4650 10009
      4631 9992 4594 10013 4594 10050

$$

JP MARTIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 12:48 AM CDT, 50 minutes earlier.

Area forecast discussion, Jul 4, 12:48 AM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1248 AM CDT Wed Jul 4 2018

.UPDATE...
Issued at 1248 AM CDT Wed Jul 4 2018

Added 5 more counties in the James River Valley to Severe
Thunderstorm Watch #261...Wells, Foster, Stutsman, Lamoure and
Dickey counties. Expect widespread thunderstorms with heavy
rain...and some with hail and damaging winds. Localized flooding is
also possible. Expect storms to end from west to east this morning.
After sunrise the storms may still be around the James Valley, but
should end there later this morning.

UPDATE Issued at 1003 PM CDT Tue Jul 3 2018

Severe thunderstorm watch #261 has been issued for almost all of
western and central North Dakota. There are two main areas of
concern with the activity currently moving into western North
Dakota. One will be the complex of storms over eastern Montana as
it approaches the Williston area and northwest North Dakota. The
other will be the activity that has already started moving into
the southwest from northwest South Dakota, which has already
prompted a severe thunderstorm warning over Bowman county. Coverage
and intensity should increase as the low level jet kicks in over
the next 1 to 3 hours. Should storms hold together, they are
likely to approach the Bismarck/Mandan area in the 06z to 08z
time frame, possibly transitioning into a severe QLCS as it
approaches the James River Valley. Populated precipitation chances
with the latest iteration of the time lagged HRRR which seems to
have a decent handle on the ongoing convection.

UPDATE Issued at 641 PM CDT Tue Jul 3 2018

No major changes were needed for this update. Just tweaked
precipitation chances through 12z using a blend of the latest time
lagged HRRR and the latest run of CONSSHORT guidance. Still think
a strong to severe storm may be possible in the next couple of
hours over the far southern James River Valley. The next round,
that will enter the southwest around 02z to 05z, will likely track
across the southern third of the forecast area through the
overnight hours. Some of these storms may also become strong to
severe.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 206 PM CDT Tue Jul 3 2018

The main forecast issue in the short term period will be
thunderstorm chances tonight.

Currently, low pressure was situated over central South Dakota
with a warm front into eastern North Dakota, and a weak inverted
trough into north central-northwest ND. The area of low pressure
and warm front will remain nearly stationary through this evening.
Low pressure will continue to develop over eastern Montana and
the western Dakotas ahead of an upper low and associated shortwave
trough currently tracking through the northern Rockies.

We continue to destabilize this afternoon over the Dakotas with
current MLCAPE values around 500-1000J/kg north to nearly 3000J/kg
over portions of the southern James River Valley, and a broad area
of 50-60 knots of deep layer shear over most of the state of ND.

CAMS have been pretty consistent in developing two areas of
convection this afternoon/early evening. The first is along the
Canadian border over northwest/north central ND in an area of
steepening low level lapse rates. Even though deep layer shear is
significant here, mid level lapse rates lag behind the central and
southern portion of the state and CAPE values are more meager.
The southern James River Valley and into northeast South Dakota is
the second area of convection to focus on early in the forecast
period. Very unstable airmass exists here with steep mid level
lapse rates and abundant low level moisture. The threat for very
large hail will exist here as well as possible tornadoes,
especially as you get farther south, along the far southern tier
counties and moreso into South Dakota. This will be the favored
area to monitor late this afternoon into this evening.

Later tonight the aforementioned shortwave trough should have
fired convection over the northern high plains and it will be
making its way into the Dakotas. Some of the CAMS suggest another
possible bowing segment somewhere in the vicinity of the ND/SD
border. There may be another area that clips the northwest portion
of the state, associated with the upper low. The threat of severe
weather in this area is more uncertain, with a marginal risk from
SPC up to the Canadian border.

The upper trough finally pushes convection completely through the
forecast area by the morning of the 4th. This will bring clearing
skies from west to east in the morning and mostly sunny but breezy
to windy conditions in the afternoon. Highs will range from the
mid 70s to mid 80s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 206 PM CDT Tue Jul 3 2018

Wednesday night through Saturday, an upper level western ridge
builds behind the exiting upper low, and this ridge expands into
the Plains. This should result in a generally thunderstorm free
period with a warming trend. However, an isolated storm due to the
heating of the day can not be completely ruled out somewhere in
the forecast area. Look for highs Thursday from 75-85F, warming
to 85-95 for Friday and Saturday. On Saturday afternoon we see
heat indices rise to around 100F ahead of a cold front that pushes
through the forecast area, bringing a chance of thunderstorms.
Will need to monitor for possible heat advisory conditions, but
thinking now that we will not reach criteria for a long enough
period.

Another strong upper level shortwave moves east out of the Pacific
Northwest Saturday/Saturday night, dampening the upper ridge and
bringing chances of showers and thunderstorms to our area Saturday
night, followed by a more zonal flow across our area Sunday
through Tuesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1248 AM CDT Wed Jul 4 2018

As of 1230 AM CDT, another round of strong to severe storms had
developed across western and central North Dakota. A line of severe
storms with very heavy rain was at KBIS, and another line of storms
was moving into KISN. Thunderstorms will be possible at all TAF
sites, ending from west to east. Expect thunderstorms ending in the
west at KISN/KDIK before 12z and ending at KJMS aft 12z. Occasional
MVFR and sometimes IFR conditions expected during thunderstorms.
Hail and strong winds also expected with some of the storms with
erratic wind speeds and directions.

After the storms clear, VFR conditions with clearing skies. West to
northwest winds 15 to 20 knots much of the daytime hours.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JV
SHORT TERM...TWH
LONG TERM...TWH
AVIATION...JV
Hazardous weather outlook, Jul 3, 9:58 PM CDT, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
958 PM CDT Tue Jul 3 2018

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-050300-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
958 PM CDT Tue Jul 3 2018 /858 PM MDT Tue Jul 3 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Rest of Tonight

There is a chance of thunderstorms tonight. Some storms will be
severe with large hail and damaging winds. The greatest risk of
severe weather during this timeframe will be over western and
central North Dakota.

Strong to severe storms will possibly last into the early morning
hours on Independence day. In addition, any storms that develop
this afternoon through tonight will be capable of producing very
heavy rainfall, leading to localized flooding.

Severe thunderstorm watch #261 has been issued for most of western
and central North Dakota through 4 AM CDT or 3 AM MDT.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few strong to severe storms may linger overnight and into early
Independence Day morning, with strong winds and very heavy
rainfall being the greatest threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed overnight over western and
central North Dakota.

ZH

In the hours before

Local storm report, Jul 4, 12:21 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1221 AM CDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     HAIL             1 NNW BISMARCK          46.82N 100.79W
07/04/2018  E1.00 INCH       BURLEIGH           ND   NWS EMPLOYEE

            SPORADIC NICKEL TO QUARTER SIZE HAIL NEAR
            THE CAPITOL BUILDING IN BISMARCK. HEAVY RAIN
            RESULTING IN PONDING IN THE STREET.

&&

NJH
Local storm report, Jul 4, 12:39 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1239 AM CDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 AM     HEAVY RAIN       1 NW MANDAN             46.84N 100.90W
07/04/2018  M1.50 INCH       MORTON             ND   PUBLIC

            NEAR MANDAN HIGH SCHOOL.

&&

JP MARTIN
Special weather statement, Jul 4, 12:42 AM CDT, 56 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1242 AM CDT WED JUL 4 2018

NDZ001-009-010-017-018-040630-
McKenzie ND-Mountrail ND-Divide ND-Williams ND-Dunn ND-
1242 AM CDT WED JUL 4 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN DUNN...
MCKENZIE...WILLIAMS...WESTERN MOUNTRAIL AND SOUTHEASTERN DIVIDE
COUNTIES UNTIL 130 AM CDT/1230 AM MDT/...

At 1241 AM CDT/1141 PM MDT/, strong thunderstorms were located along
a line extending from 7 miles northeast of Bonetrail to Williston to
near Arnegard to 17 miles northeast of Trotters. Movement was
northeast at 45 mph.

Half inch hail and wind gusts to 50 mph will be possible with these
storms.

Locations impacted include...
Watford City, Tioga, Ray, Arnegard, Wildrose, Epping, Alamo,
Bonetrail, Grassy Butte, Mandaree, Little Missouri State Park,
Theodore Roosevelt National Park North Unit, White Earth, Wheelock,
Hamlet, Keene, White Earth Bay Recreation Area, Oakdale and White
Tail Bay Recreation Area.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT/300 AM
MDT/ for southwestern and northwestern North Dakota.

LAT...LON 4889 10296 4884 10293 4872 10294 4872 10289
      4855 10289 4855 10280 4808 10261 4738 10251
      4736 10371 4781 10356 4857 10395
TIME...MOT...LOC 0541Z 246DEG 38KT 4851 10377 4817 10360 4782 10349
4746 10361

CJS
Local storm report, Jul 4, 12:46 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1246 AM CDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     HEAVY RAIN       7 S SAINT ANTHONY       46.52N 100.91W
07/04/2018  M1.50 INCH       MORTON             ND   PUBLIC

            FELL IN 30 MINUTES.

&&

JP MARTIN
Local storm report, Jul 4, 1:20 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
120 AM CDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 AM     TSTM WND GST     2 E MOFFIT              46.68N 100.24W
07/04/2018  M57 MPH          BURLEIGH           ND   MESONET

            MESONET STATION TS633, 2 E MOFFIT.

&&

JV
Local storm report, Jul 4, 1:22 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
122 AM CDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     TSTM WND GST     8 N SELFRIDGE           46.16N 100.90W
07/04/2018  M63 MPH          SIOUX              ND   MESONET

            MESONET STATION TTKN8, 8 N SELFRIDGE.

&&

NJH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 9:24 PM CDTSpecial Weather StatementBISBowman51 min
Jul 3, 9:48 PM CDTSevere Thunderstorm WarningBISAdams, Bowman, Slope57 min
Jul 3, 10:21 PM CDTSevere Thunderstorm WarningBISHettinger, Slope, Stark54 min
Jul 3, 10:24 PM CDTSevere Thunderstorm WarningBISMcKenzie66 min
Jul 3, 10:37 PM CDTSpecial Weather StatementBISGrant, Morton38 min
Jul 3, 10:55 PM CDTSevere Thunderstorm WarningBISGrant, Morton, Sioux65 min
Jul 3, 11:30 PM CDTSevere Thunderstorm WarningBISDunn, McKenzie48 min
Jul 3, 11:32 PM CDTAreal Flood AdvisoryBISBurleigh, Emmons, Grant, McLean, Mercer, Morton and 3 more6 hr
Jul 3, 11:35 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton55 min
Jul 3, 11:43 PM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Oliver62 min
Jul 3, 11:45 PM CDTFlash Flood WarningBISBurleigh, Morton2 hr
Jul 3, 11:49 PM CDTSevere Thunderstorm WarningBISGrant, Sioux56 min
Jul 3, 11:52 PM CDTSpecial Weather StatementBISWilliams53 min
Jul 4, 12:16 AM CDTSevere Thunderstorm WarningBISBurleigh, Kidder, Sheridan, Wells59 min
Jul 4, 12:42 AM CDTSpecial Weather StatementBISMcKenzie, Williams48 min
Jul 4, 12:46 AM CDTSevere Thunderstorm WarningBISEmmons, Logan44 min
Jul 4, 1:14 AM CDTSevere Thunderstorm WarningBISFoster, Kidder, Stutsman, Wells61 min
Jul 4, 1:24 AM CDTSevere Thunderstorm WarningBISMcIntosh44 min
Jul 4, 2:32 AM CDTAreal Flood AdvisoryBISMcIntosh6 hr
Jul 4, 3:15 AM CDTSpecial Weather StatementBISDickey, LaMoure45 min
Jul 4, 3:20 AM CDTSevere Thunderstorm WarningBISDickey, LaMoure33 min

Nearby

Flash Flood Warnings in North Dakota, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.